Signs And Symptoms Of A Suboxone (Buprenorphine) Overdose

Suboxone Overdose Symptoms

Individuals who abuse Suboxone can experience an overdose. Although this medication is intended for the treatment of opioid abuse and addiction, it does contain the opioid buprenorphine, which can be misused and diverted for illegal use.

It is important to call 911 immediately if you suspect a loved one has overdosed on Suboxone.

Suboxone Overdose Signs And Symptoms

Possible symptoms of a Suboxone overdose include:

  • pinpoint pupils
  • extreme sedation
  • abnormally low blood pressure (hypotension)
  • blurry vision
  • dizziness
  • respiratory depression
  • coma
  • potential death

Individuals experiencing a Suboxone overdose may appear drunk to others. Some individuals may be unable to talk coherently or may slur their words. Overdosing on Suboxone also significantly decrease a person’s ability to control their fine motor functions, causing them to have slower reflexes and a lack of coordination.

When taken correctly, it is unlikely to overdose on this medication. Suboxone is more difficult to overdose on because it contains naloxone — an opioid overdose reversal medication. However, the decreased overdose risk has turned into a misconception that it is not possible to overdose on the drug, which is not the case.

Potential Dangers Of A Suboxone Overdose

Anyone who consumes too much Suboxone for the body to process at one time will experience buprenorphine poisoning or overdose. The chances of a fatal overdose are increased when an individual mixes Suboxone with another central nervous system (CNS) depressant such as benzodiazepines or alcohol.

Are you or a loved one suffering from addiction?

Don't wait, get the best treatment options today!

Call Now: (888) 407-2072

Combining more than one CNS depressant can result in extreme respiratory depression. When breathing becomes severely depressed, some individuals may stop breathing, resulting in a fatal overdose.

Buprenorphine medications, such as Suboxone were intended to be used by individuals who have already developed a tolerance to opioids. Tolerance happens when the body becomes accustomed to having opioids in its system, once tolerance is established a person will need a more considerable amount of opioids to feel the desired effects.

Individuals who have not previously abused opioids will not have tolerance and are more susceptible to the effects of Suboxone, as buprenorphine is an opioid roughly 40 times more potent than morphine. Low tolerance to opioids significantly increases the risk of Suboxone overdose, especially if it is taken in abusive doses.

Suboxone And Opioid Withdrawal

Due to the opioid effects of Suboxone, it does have abuse potential. The route of administration also changes the effects of the drug. Suboxone consists of three-fourths buprenorphine and one-fourth naloxone. When someone takes Suboxone sublingual (under the tongue) tablets the opioid effects from buprenorphine are dominant.

However, if Suboxone tablets are crushed and injected intravenously, the opioid-blocking effects of naloxone become more dominant. Due to the potent opioid blocking effects of naloxone, abusing Suboxone in this way can send an individual to severe withdrawal very quickly. The drug was designed in such a way to prevent intravenous abuse.

It is possible someone may continue to abuse Suboxone to avoid opioid withdrawal. Withdrawal symptoms that result from Suboxone abuse will vary in severity and duration, depending on the amount of drug that is taken and how long the drug has been abused. Typically, most physical withdrawal symptoms will cease after about a month. However, psychological withdrawal can last much longer.

Possible Suboxone withdrawal symptoms include:

  • abdominal pain and cramping
  • vomiting
  • diarrhea
  • anxiety
  • trouble sleeping
  • Suboxone cravings

Suboxone Abuse And Addiction

Suboxone and other buprenorphine medications, as they are synthetic (human-made) opioids. These medications are thought to be abused because they have been labeled “safer” than other opioid medications. Suboxone alone is a potent opioid and was only intended to be used for medical purposes.

However, even when taken as prescribed, some individuals may still experience adverse side effects of Suboxone. It is important to talk openly and honestly with a primary healthcare provider so that the dosage of the medication can be adjusted and adverse side effects can be avoided.

Some researchers believe that Suboxone is more widely abused, not only because it has been misconstrued as safe but also because it is prescribed and dispensed at doctors offices, unlike other opioid addiction treatment medications like methadone. As the availability of Suboxone increases, more of the drug is diverted for illegal use.

There has been an increase in the abuse of Suboxone in the past decade. Emergency department (ED) visits involving buprenorphine medications increased from a little over 3,000 in 2005 to more than 30,000 in 2010, the Drug Abuse Warning Network (DAWN) reports. DAWN also reports 59 percent of buprenorphine-related ED visits involved the non-medical use of additional substances, such as alcohol.

What To Do In Case Of A Suboxone Overdose

Immediate medical attention is the only way for an individual to survive a Suboxone overdose. If someone is suspected to have overdosed, it is always best to call 9-1-1 immediately and stay with the person until emergency services arrive.

Usually, emergency services will administer a dose of pure naloxone to counteract the buprenorphine. However, this is just a temporary band-aid, once the naloxone wears off the individual will continue to experience overdose symptoms until all the Suboxone has been completely removed from their body.

Questions About Treatment?

Call now to be connected with a compassionate treatment specialist.

(888) 407-2072

Suboxone Overdose Treatment

The opioid epidemic in the United States is a significant problem. Prescription medications, such as Suboxone are intended to help individuals who are already struggling with opioid addiction. This medication is not an addiction cure, however, and can easily be misused.

Typically, the first step to treating an opioid addiction is detox. Detoxification is the process of removing a substance from the body. Going through the detox process with the help of medical professionals can significantly increase the likelihood of completing a Suboxone detox, as individuals will experience uncomfortable withdrawal symptoms, including intense cravings for the drug.

Once detox is complete, further addiction treatment will be needed to help individuals address the deeply embedded psychological components of addiction. Depending on how long someone has abused the drug, addressing the mental aspects of their addiction may take some time. Inpatient drug rehabilitation is one of the best ways to ensure that someone takes the appropriate amount of time to heal, and is fully ready to re-enter the world after he or she have completed treatment.

Substance Abuse and Mental Health Services Administration (SAMHSA) - The DAWN Report — Emergency Department Visits Involving Buprenorphine

Substance Abuse and Mental Health Services Administration (SAMHSA) - Buprenorphine

U.S. Food and Drug Administration: Highlights of prescribing information - Suboxone

Questions About Treatment?

Contact us for:

  • Access to top treatment centers
  • Caring, supportive guidance
  • Financial assistance options
(888) 407-2072

Or fill out this form

Your information is 100% confidential